[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 8, 1974

Hepatic Necrosis After Enflurane Anesthesia

JAMA. 1974;228(2):159. doi:10.1001/jama.1974.03230270018013
Abstract

To the Editor.—  It would, indeed, be singular if hepatic necrosis did not follow enflurane anesthesia on rare occasions, as it has occurred after all other anesthetics known to man that have achieved widespread use. This report was, therefore, not surprising but disturbing when one realized that a causal rather than a temporal relationship was being implied. It is notoriously misleading to arrive at such conclusions from an isolated case.Nevertheless, this case does, perhaps, illustrate two salient facts that ought to be better known by anesthetists and surgeons nationwide. First, Mushin et al,1 despite questionable conclusions, did demonstrate an incidence of postoperative hepatic necrosis nine times greater than the expected figure in patients who had been given two anesthetics in a four-week period. The London Hospital Study has confirmed this and, second, has stressed that this consequence occurs regardless of the anesthetic used.2 Although the choice of

×